What is Demerol® ? is an opiate taken as a pill, liquid or patch. Dependency is as much an issue as with other opioids, but there is an added danger to those with kidney or liver disease. Prescription has fallen out of favor in recent years, but it is still sometimes prescribed as an alternative to non-steroidal anti-inflammatory drugs. The potential for dependency is high, and early treatment for this dependency is crucial to avoid toxicity issues.
Demerol, also known as Pethidine or meperidine, is considered a fast-acting opioid drug used in the management of moderate to severe pain. It is available in the U.S. in tablets, syrup and by intravenous and intramuscular injection. The adult dosage outlined by the manufacturer is 50 mg to 150 mg orally every 3-4 hours. Like other opiates, Demerol has the potential to be misused, abused and diverted. Tolerance and dependency to Demerol can occur quickly with regular use.
Some health professionals believe Demerol can be more addictive than some other opiates because of its fast action and the associated rush and euphoria that comes with it. Taking Demerol can also lead to feelings of confusion, impaired motor and cognitive function, and difficulty concentrating. Demerol is classified as a Schedule II controlled substance in the U.S. The federal government classifies drugs based on their potential to be habit-forming and lead to abuse.
Demerol Side Effects
Side effects reported with Demerol use include:
- Muscle twitches
- Dry mouth
- Loss of appetite
- Cramps and abdominal pain
Severe side effects include seizure, tremors
Demerol Withdrawal And Treatment Option
Because opiate drugs can lead to addiction and abuse, they should be taken only as prescribed and never shared. The black market for painkillers makes drugs like Demerol hot commodities. Illicit use of Demerol and other narcotics can be dangerous. People taking Demerol should reduce their use slowly. Stopping abruptly can cause withdrawal symptoms to set in quickly. The physical and psychological discomfort of withdrawal is one of the main reasons people delay seeking treatment for an opiate addiction.
Symptoms of withdrawal are much the same for all narcotic pain medications. They include:
- muscle and bone pain
- flu-like symptoms
Detoxing from opiates can be difficult, especially in those who have used drugs for a long time, at high doses. Often it is difficult to stop using opiates without help. In-patient and out-patient treatment centers offer a variety of therapies for addiction.
Depending on the severity and length of abuse, treatment could entail detox, rehabilitation and counseling. Hospital-based programs are available to provide supervision and medical services to make detox safe and comfortable. Rapid detox programs have also been gaining ground in the medical field. Supervised in a hospital setting, rapid detox can rid patients of their dependence, often bypassing the very painful withdrawal phase while under deep sedation.
Demerol Dangers Of Misuse
Demerol should be taken exactly as prescribed and the tablet should not be crushed, chewed, snorted or mixed with liquid and injected. Inhaling or injecting it can cause life-threatening reactions, overdose or death. Taking too much of the drug can be fatal, according to the U.S. Food and Drug Administration. Overdose symptoms can include drowsiness, extreme weakness, shallow breathing, slow heart beat, cold or clammy skin, lightheadedness, fainting or coma.
We are here to help.
Notice to recipient: This e-mail is meant for only the intended recipient of this transmission, and may be a communication privileged by law. If you received this e-mail in error, any review, use, dissemination, distribution, or copying of this e-mail is strictly prohibited. Please notify us immediately of the error by return e-mail and please delete this message from your system . Email by its nature may not be a secure and private communication since it is sent over the Internet. We cannot guarantee your email to us or our response to you will be secure. If you think you may have a medical emergency, call your doctor or 911 immediately. Thank you in advance for your cooperation.